Psychiatry and Clinical Psychopharmacology

Double challenge for mental health practitioners: neglected intoxication by healthcare professionals and false-positive toxicology screen

Psychiatry and Clinical Psychopharmacology 2014; 24: Supplement S179-S179
Read: 645 Published: 18 February 2021

Attempted suicide is one of the most common admission reasons to the emergency unit. Clinicians should pay attention to the required inspections. The removal of the substance like gastric lavage must be made during the first 4 hours in a conscious patient. The patient must be closely monitored in the emergency unit because of the long half-lives or long acting effects of the ingested medicine, until the patient is thought to be stabilized. Psychiatry unit should consult for the next intervention. However, we encounter that many clinicians sometimes do not take serious the suicidal overdose use, especially if the person has consciousness. On the other hand, some pharmaceutical medications cause a false-positive result for amphetamines and alcohol on urine drug screen. This case report describes a patient who has ingested overdose decongestant drug with suicidal intention. Although early hours application to emergency department, she had been sent to psychiatry department without any intervention. In psychiatry department, agitation and false-positive ecstasy and ethyl alcohol screen were found. A 19-year-old female patient, who was referred from a general hospital after suicidal attempt with an overdose of a decongestant drug containing Paracetamol 500 mg, dextromethorphan 20 mg and pseudoephedrine 30 mg. admitted to our inpatient psychiatry unit. After experiencing a conşict with her boyfriend she has taken nearly 20 pills and after 2 hours told her auntie about her attempt, who has taken the patient to the general hospital. As the patient was evaluated in the emergency unit, she was considered to be suicidal but no intervention was done and afterwards referred to our hospital. As she was admitted to the inpatient unit, she experienced a serious psychomotor agitation that she was needed to be physically restraint. Medical history could not reveal any highlights on her medical background. She was conscious, cooperative, oriented, her mood was labile, and has active suicidal ideas and plans. Her psychiatric examination showed no psychotic features. On laboratory analysis, except iron deficiency anemia, biochemical parameters were in normal range. Also, drug screen was found to be positive in Ecstasy (MDMA/3,4-methylenedioxymethamphetamine) and ethyl alcohol. She refused that she had recently used any illicit drugs. False positivity is suspected by paracetamol and pseudoephedrine. Although it is so vital to prove the existence of drug and alcohol intake in the patients with psychiatric symptoms, unfortunately, frequently false positives and poorly specified relationships with daily used drugs. False-positive drug screening can result in incorrect diagnoses; delays in initiating appropriate care, or mislabeling and stigmatization of patients. In this case, the neglect of drug overdose in the emergency unit resulted in a serious psychomotor agitation that she needed to be physically restraint. It is also important for the psychiatrist before admitting a suicidal patient that he/she had a proper gastric lavage after his/her attempt. Overdose of many non-illicit drugs may confound the toxicological screens, which mislead the clinician.

EISSN 2475-0581